Alert archive / South Carolina / Flash Flood Watches in 2020

Flash Flood Watch 1, NWS Columbia, SC

February 5, 202011 counties in South Carolina; 4 counties in Georgia

NWS Columbia, SC issued this flash flood watch at Feb 5, 2020, 11:30 AM EST for 11 counties in South Carolina; 4 counties in Georgia. It took effect at Feb 6, 2020, 7:00 AM EST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Feb 5, 2020, 11:30 AM EST (16:30 UTC)
In effect from
Feb 6, 2020, 7:00 AM EST
Expired
Feb 6, 2020, 10:52 PM EST
In force
16 hr
Issued by
NWS Columbia, SC
Flood severity
None

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Richmond County, GA, Aiken County, SC, Chesterfield County, SC, Edgefield County, SC, Fairfield County, SC, Kershaw County, SC, Lancaster County, SC, Lexington County, SC, McCormick County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC

The radar

The Columbia radar (KCAE), 40 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2020-02-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2020-02-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

674 
WGUS62 KCAE 051630
FFACAE

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Columbia SC
1130 AM EST Wed Feb 5 2020

...Flash Flood Watch...

.A strong and slow moving cold front will bring heavy
rain to central South Carolina and the Central Savannah River
Area of Georgia Thursday and Thursday night. 

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-061100-
/O.NEW.KCAE.FF.A.0001.200206T1200Z-200207T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
1130 AM EST Wed Feb 5 2020

...FLASH FLOOD WATCH IN EFFECT THURSDAY THROUGH LATE THURSDAY 
NIGHT...

The National Weather Service in Columbia has issued a

* Flash Flood Watch for parts of east central Georgia and central
  South Carolina, including the following areas, in east central 
  Georgia, Columbia, Lincoln, McDuffie, and Richmond. In central 
  South Carolina, Aiken, Chesterfield, Edgefield, Fairfield, 
  Kershaw, Lexington, McCormick, Newberry, Northern Lancaster, 
  Richland, Saluda, and Southern Lancaster. 

* From Thursday morning through late Thursday night

* Soils are near saturation because of the recent wet period.
  General rainfall is forecast to be 2 to 3 inches. Locally 
  higher amounts may occur leading to flash flooding. 

* Rapid rises on streams and creeks and in poor-drainage areas may
  occur, along with the threat of flooded roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

Do not attempt to drive on flooded roads. It takes little
water to move a vehicle off the road and into deeper water. 
On foot, keep away from storm drains. 

Be cautious near small earthen dams in the region.

&&

$$
2 follow-up statements
560 
WGUS62 KCAE 060906
FFACAE

Flood Watch
National Weather Service Columbia SC
406 AM EST Thu Feb 6 2020

...Flash Flood Watch...

.A strong and slow moving cold front will bring heavy rain to
central South Carolina and the Central Savannah River Area of
Georgia today through tonight. 

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-070600-
/O.CON.KCAE.FF.A.0001.200206T1200Z-200207T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
406 AM EST Thu Feb 6 2020

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 7 AM EST THIS MORNING
THROUGH LATE TONIGHT...

The Flash Flood Watch continues for

* Portions of east central Georgia and central South Carolina, 
  including the following areas, in east central Georgia, 
  Columbia, Lincoln, McDuffie, and Richmond. In central South 
  Carolina, Aiken, Chesterfield, Edgefield, Fairfield, Kershaw, 
  Lexington, McCormick, Newberry, Northern Lancaster, Richland, 
  Saluda, and Southern Lancaster. 

* From 7 AM EST this morning through late tonight

* Soils remain saturated from the recent wet period. Rainfall
  totals from 2 to 3 inches are expected through tonight. Locally
  higher amounts may occur leading to flash flooding.

* Rapid rises are expected on streams and creeks. Additionally,
  water will quickly pond in areas of poor-drainage. This will
  lead to the threat of roadways becoming flooded, especially this
  afternoon and evening. 
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. Flash flooding is a VERY DANGEROUS SITUATION.

Do not attempt to drive on flooded roads. It takes little water
to move a vehicle off the road and into deeper water. On foot,
keep away from storm drains.

Owners of small ponds should monitor pond levels and dam
integrity. 

&&

$$
403 
WGUS62 KCAE 070352
FFACAE

Flood Watch
National Weather Service Columbia SC
1052 PM EST Thu Feb 6 2020

GAZ040-063>065-SCZ016-018-020>022-025>028-030-115-116-070500-
/O.CAN.KCAE.FF.A.0001.000000T0000Z-200207T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lincoln-McDuffie-Columbia-Richmond-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-
Aiken-Northern Lancaster-Southern Lancaster-
Including the cities of Lincolnton, Thomson, Martinez, Evans, 
Augusta, Hephzibah, Cheraw, Pageland, Mccormick, Newberry, 
Winnsboro, Winnsboro Mills, Camden, Lugoff, Edgefield, Johnston, 
Saluda, Ridge Spring, Seven Oaks, West Columbia, Cayce, 
Lexington, Red Bank, Oak Grove, Columbia, Aiken, North Augusta, 
Indian Land, Lancaster, Elgin, and Lancaster Mill
1052 PM EST Thu Feb 6 2020

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of east central Georgia and
central South Carolina has been cancelled. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this flash flood watch went out at Feb 5, 6:43 AM EST, 4 hours 47 minutes earlier.

Area forecast discussion, Feb 5, 6:43 AM EST, 4 hours 47 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
643 AM EST Wed Feb 5 2020

.SYNOPSIS...
Moisture will slowly increase across the area as a low pressure
system approaches from the Lower Mississippi Valley the next few
days. A cold front will move through the region Thursday
evening. Showers and thunderstorms will occur along and ahead of
the front. The thunderstorms could be severe. Rain chances will
diminish Friday as the system moves away from the region with
dry high pressure expected for Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Today...Ridge offshore moving slowly east resulting in
increasing moisture across the region from the Gulf of Mexico.
High amplitude upper trough in the Plains late in the day with
resulting surface cyclogenesis across the lower Mississippi
Valley. A few weak short waves will move through the region
today in increasing southwest flow aloft and provide some lift
but the stronger isentropic lift and moisture flux appears to
remain mainly west of the area through the day. Current radar
showing some light rain across the area but amounts have been
negligible due to dry low levels. With increasing moisture by
this afternoon, chance pops mainly west CWA appear on track. It
will be warm with max temps in the low to mid 70s despite
considerable clouds.

Tonight...Increasing moisture especially after midnight as upper
trough moves east and surface low intensifies over the
Tennessee Valley. Warm advection and isentropic lift will
increase across the area resulting in more widespread showers.
Deep layer shear will be increasing and 0-1km storm relative
helicity will be increasing due to backing of low level winds.
Some model data suggest some weak surface based instability will
develop toward morning increasing strong thunderstorm threat.
For the most part expect convection to be elevated limiting
severe threat before 12z. But can't rule out an isolated severe
thunderstorm overnight. Temperatures may increase toward morning
as higher Theta-e air tries to advect north and warm advection
increasing. Heavier precipitation appears to remain west and
southwest of the region through daybreak.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Thursday and Thursday night...This remains the area of concern
for the forecast period as a strong cold front will be crossing
the region. Upper level trough will be digging through the
southern Plains and TX early Thursday as strong southerly flow
pumps moisture northward. Instability will be limited during the
day Thursday however winds aloft will be very strong with 50
knots at 2 kft and 60 knots at 3 kft with the jet stream around
140 knots. As such expect the main threats for severe weather to
be damaging winds and lower potential for tornadoes. SPC has
increased the risk from slight to enhanced. In addition to the
severe threat pwat values will be be 1.5 to 1.8 inches creating
the potential for heavy rainfall and flooding. WPC excessive
rainfall outlook keeps a slight risk over the area with a
moderate risk in the Upstate. Current QPF forecast for the
forecast area remains between 2 and 3 inches and with soils near
saturated will monitor for localized flooding potential.

Friday and Friday night...Cold front will move offshore early
Friday with high pressure and drier air moving into the region.
With strong cold air advection and a tight pressure gradient
over the region winds will be strong and gusty through the day.
With the expected saturated soils and strong winds there is
potential for some trees to blow over. Rivers will also be on
the rise and need to be monitored for possible flooding.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Upper level pattern will remain zonal through the weekend then begin
amplifying as an omega block develops from the central Pacific
through the US west coast. High pressure will be over the region
Saturday with the upper level trough swinging through the region
during the afternoon. With the trough axis will be another weak
shortwave which will be moisture limited and remain northwest of
the forecast area. The disturbance will move away from the
region Saturday night with high pressure and dry weather
returning for Sunday and early Monday. Clouds will increase
Monday as high pressure slides east of the area and southerly
flow begins pushing moisture into the area. A weak area of low
pressure will be over the area Monday night with rain showers
developing across the area.

Tuesday a deep upper level trough from the US west coast will begin
tracking eastward and bringing tropical moisture into the SW US with
models indicating increasing moisture across most of the southern
US. Across the SE US with a weak frontal boundary across the region
and increasing southerly flow pushing Gulf moisture into the area
rain chances will increase. Models have differing solutions as
to where the moisture axis will be and have trended the forecast
toward the ECMWF which will keep chance pops in the forecast
for Tuesday and Tuesday. Temperatures through the long term will
be near normal Saturday and Sunday with above normal for
Monday onward.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR ceilings this morning mainly at AGS/DNL otherwise mid level
ceilings through the afternoon. Restrictions expected tonight as
moisture increases across the area ahead of developing low
pressure system moving northeast from the lower Mississippi
Valley.

Surface ridge offshore extending into the area. Moisture will
increase across the area as southwest flow increases ahead of
developing low pressure system in the lower Mississippi Valley.
Observations indicated MVFR ceilings early this morning in the
CSRA region spreading northeast toward CAE. Low clouds should
mix out later this morning with VFR dominating through the day.
Patchy light rain should lift northeast of the region this
morning as lift limited most of the day.

Southwest winds 5 to 10 knots becoming south in the evening and
increasing to 10 to 15 knots. Ceilings expected to lower
overnight with MVFR or perhaps IFR after 06z. Low level wind
shear expected with a 40 to 50 knot low level jet around 2000
ft. Showers expected to increase by 09z as warm advection/lift
increases ahead of approaching low pressure system.
Thunderstorms possible mainly elevated but confidence low to
12z Thursday.

EXTENDED AVIATION OUTLOOK...Expect restrictions in showers and
possible thunderstorms at times Thursday and Thursday night
mainly in convection as a low pressure system and strong cold
front moves through the region. Strong to severe thunderstorms
possible. Strong and gusty winds may occur Thursday and Friday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...99
NEAR TERM...99
SHORT TERM...99
LONG TERM...99
AVIATION...99
Hazardous weather outlook, Feb 5, 5:01 AM EST, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
501 AM EST Wed Feb 5 2020

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116-
061015-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-
Northern Lancaster-Southern Lancaster-
501 AM EST Wed Feb 5 2020

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Isolated severe thunderstorms late tonight. The main threat will be
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

A strong cold front will cross the area Thursday afternoon into
Thursday night. Enhanced risk of severe thunderstorms ahead of the
front. Locally heavy rainfall will also be possible. River flooding
possible over the weekend into early next week.

Winds will be strong and gusty Thursday and Friday. A lake wind
advisory may be needed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday and Thursday night.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 5, 4:32 PM ESTRiver Flood AdvisoryCAELexington, Richland48 hr
Feb 5, 4:44 PM ESTRiver Flood WarningCAECalhoun, Lexington, Richland21 days
Feb 5, 4:44 PM ESTRiver Flood WarningCAECalhoun, Richland21 days

Nearby

Flash Flood Watches in South Carolina, 2020Flash Flood Watches in Georgia, 2020Every flash flood watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.